I’m on the birth control pill right now, but it is making me moody and I think I’m gaining weight. Do all pills do this?

…What about Implanon?

While some females do experience side effects from birth control pills, many do not. The truth is, side effects often have more to do with an individual’s body than with the actual pill. Birth control pills are usually made of estrogen, progesterone, or a combination of the two; some females’ bodies digest one of these hormones better than the other. Picking a pill with a different hormonal combination may work better for you.  Additionally, the way a hormone enters the body can make a difference. A person who doesn’t find a pill she likes may want to try Implanon, the patch, the shot, Nuva Ring, or an IUD.

Start by making an appointment at Teen Clinic for a birth control consultation. The practitioner will talk with you about why you like and dislike your method. If the weight gain and moodiness seems related to your birth control, she’ll help you pick another method. Keep in mind that it takes the body about three months to get used to any new birth control, so if you haven’t been on your method very long, the provider may ask you to hang in there. In the end, of course, it’s your choice to stay on your pills or to try something new.

Thanks for considering what your next method will be before you stop taking your pills—that’s the responsible way to do it!